|change from combivir
Nov 1, 2001
Dear Dr, I live in the UK and was diagnosed as positive Sept 2000. I had an intial VL of 95000 and CD4 count of 170. I now have a count of 800 and my Vl is less than 50. My combination has been Combivir and Sustiva, and I have never missed a dose of either medication.Last week i was told that ,due to cost cutting, the clinic I attend would no longer prescribe combivir instead I would have the AZT and 3TC in single doses which I should continue to take as I did the Combivir. I am cocerned ,however because the single tablets of AZT contain 250 mg where previously I had taken 300mg with each dose. I am also concerned that the instructions on the 3TC tell me to take the med on an empty stomach or one hour before meals. This will affect my daily dosing regime as previously I could take the Combivir with or without food. The advice I have recieved from my Doctor here is to continue to take the AZT and 3TC as I had done previously,and that I shouldn't worry about the instructions on the pill box about dosing or about the reduced level of AZT that my body will now recieve.Having always adhered strictly to my regime and tried to avoid any chances of resistance I do however find myself worrying whether this, albeit small change,will affect me,and also whether the advice I have been given is correct.I would be very grateful to hear your opinion on this matter.Also could I just take the time to thank you and your colleagues for all the invaluable help and advice you give. Your site really is a God send to us all . Thanks
Response from Dr. Little
It sounds like you have had a fantastic response to therapy and I understand your desire to ensure ongoing success with your new change. The combivir contains 150 mg of 3TC and 300 mg of AZT in each tablet. If you are determined to stick to your previous dosing regimen, then I would ask you doctor about different sized AZT pills. I believe they are made in 100 mg tablets (such that you could take 3 - twice a day). If not, you may want to try 250 mg in the morning and 500 mg at night. I think that the slight dose adjustment downward to 250 mg twice a day is unlikely to cause a problem, but I also think it may not be necessary - find our what other sized AZT pills your pharmacy carries. Also, regarding the 3TC, I do not generally recommend that this medication be taken on an empty stomach, nor am I aware that this is standard practice in other settings. I would discuss this with your doctor as well, but see no reason that you cannot continue to take your 3TC twice a day with meals as you have already been doing. Good luck.
How quickly does resistance develop?
Newly infected - resistance issue
- White Tongue Sign Of HIV Infection
- AIDS Infection Risk Touching An Open Scab
- Erectile Dysfunction After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Flu Symptoms After Receiving Oral Sex Worried I Have HIV
- Itchy Rash After Touching Urine Sign Of HIV AIDS
- Itchy Skin After Rubbing Stripper Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.